Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jun 18, 2017, 5:06 PM PDT for Mono County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 5:06 PM PDT (00:06 UTC)
- Expired
- Jun 18, 2017, 5:30 PM PDT
- In force
- 24 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mono County, CA
The radar
The Reno radar (KRGX), 178 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 3102 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WUUS55 KREV 190006
SVRREV
CAC051-190030-
/O.NEW.KREV.SV.W.0001.170619T0006Z-170619T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
506 PM PDT SUN JUN 18 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Central Mono County in northern California...
* Until 530 PM PDT
* At 506 PM PDT, a severe thunderstorm was located over Bodie, moving
north at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing, and trees.
* Locations impacted include...
Bodie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 11890 3811 11905 3823 11915 3828 11899
TIME...MOT...LOC 0006Z 160DEG 6KT 3819 11900
HAIL...1.00IN
WIND...60MPH
$$
WH/CJ1 follow-up statement
380
WWUS55 KREV 190030
SVSREV
Severe Weather Statement
National Weather Service Reno NV
530 PM PDT SUN JUN 18 2017
CAC051-190040-
/O.EXP.KREV.SV.W.0001.000000T0000Z-170619T0030Z/
Mono CA-
530 PM PDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONO COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3817 11890 3811 11905 3823 11915 3828 11899
TIME...MOT...LOC 0030Z 160DEG 6KT 3823 11902
$$
WHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:22 PM PDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 18, 2:22 PM PDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Reno NV 222 PM PDT Sun Jun 18 2017 .SYNOPSIS... High pressure will bring much above average temperatures into next week with records possible through Wednesday. The threat for thunderstorms will increase into Monday and Tuesday. Isolated storms are possible in the Sierra this afternoon with storms spreading north to the Oregon border and western Nevada by Monday. Snowmelt runoff will increase flows especially in the Walker River basin and creeks in Mono County. && .DISCUSSION... Not much has changed in overall forecast philosophy the last 24 hours. The anomalous near record heat will continue and we still expect a few thunderstorms this evening over Mono County with the best threat of thunderstorms Monday. By midweek a drying trend is expected, but the cooling for late in the week looks modest at best. Record highs remain possible Monday through Wednesday with cooler, but still above average temperatures into next weekend. Plenty of moisture remains across the region with precip water of 3/4 inch or more, but the limiting factor for thunderstorms continues to be the warm temps aloft. If storms form over Mono County this evening, they will be isolated in nature, slow moving and produce brief heavy rains. Still, given the stability I would not be surprised if nothing formed other than some buildups. Monday is looking much more likely for convection with slightly cooler temps aloft and surface temps warming. The moisture in place will remain as low level flow remains very light. Expect most areas to see isolated convection with some increase in coverage from Mono County through the Sierra Front. The idea is that a weak zephyr will form (or outflow from earlier Sierra convection) and set up a boundary for more organized and widespread convection. The biggest threats will be brief heavy rains and gusty winds. While the storms are expected to be wet, there are still fire weather concerns, see the Fire Weather segment below. Tuesday the flow becomes more southwest aloft which will begin to scour out the moisture. Isolated storms remain possible south of I-80 and also downstream of Lassen Peak in WSW flow aloft. Wednesday looks to be mostly dry, but there is a weakness in the ridge which is forecast to drop just west of Mono County. Added the threat of thunderstorms for Mono and western Mineral counties Wednesday. The upper high finally retreats south late in the week as low pressure moves into the Pacific Northwest. However, these waves will remain well north and only flatten the ridge a bit. The GFS is now in good agreement with the EC in keeping a stronger ridge. Highs into the 90s are still expected in Western NV and 80s in the Sierra into next weekend. Winds will remain somewhat light aloft with a SW component, while at the surface prevailing winds from the north to east are anticipated. These surface winds could shift to a weak zephyr by late afternoon as the temps in the Sacramento Valley cool, but it remains hot in West Central Nevada. Wallmann && .AVIATION... Mainly VFR into Monday with light winds. The main threat is thunderstorms which will be isolated near KMMH this evening, but potentially affect all terminals Monday. The biggest threat from the storms will be gusty outflow winds to 40 kts along with lightning, brief heavy rain and small hail. Fewer thunderstorms Tuesday, but a return to more typical afternoon W-SW winds with gusts 20-25 kts. Wallmann && .FIRE WEATHER... We will continue to include a headline for the increased thunderstorm threat Monday afternoon in the Fire Weather Forecast. The very warm temperatures will continue to dry out grassy and finer brush fuels during the next several days across western NV. By Monday, potential for thunderstorms increases near the Sierra, and across portions of western NV mainly from the Sierra Front eastward to near a Fernley-Hawthorne line. A secondary area with an increased thunderstorm threat includes far northwest NV and the Surprise Valley. Projected surface dew points in the 40s with PW values at least 0.80 inch and slow cell movement will favor wet thunderstorms. A few lightning-induced fire starts are possible, but with this amount of moisture the fuels may be less receptive to ignition, and rain associated with these storms will have a good chance of ending any fires that might start. For Tuesday, the thunderstorm threat shifts a bit farther east away from the Reno-Tahoe areas, but continues across west central NV southward to Mono County, and also across far northeast CA and northwest NV. Moisture isn't expected to be as substantial (PW values drop to near 0.60 inch with surface dew points dipping to the upper 30s-lower 40s) and cell motion is likely to increase. However, cell coverage is expected to be more isolated compared to Monday. MJD && .HYDROLOGY... Snowmelt flows with the hot temperatures will continue to be a concern for the Walker River Basin. At this time, the greatest impact is expected to be on the West Walker in the Antelope Valley where moderate flooding is expected. Farther downstream, the impacts depend on reservoir management and if/when the reservoirs reach capacity. The Mason Valley including Yerington remains in the flood advisory with minor lowland flooding expected. The river will rise higher than anything we have seen so far this spring. Whether it is only a quarter foot higher, or something more significant is unknown and will continue to be monitored. Elsewhere, high flows will continue on the Mono County streams draining the Sierra with minor flooding likely in some areas. High flows will also continue on the Carson and Truckee basins, but no flooding is expected. Wallmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jun 18, 4:19 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Reno NV
419 PM PDT SUN JUN 18 2017
CAZ073-190015-
Mono CA-
419 PM PDT SUN JUN 18 2017
...SHOWERS AND THUNDERSTORMS ALONG HIGHWAY 395...
At 413 PM PDT, Doppler radar was tracking isolated showers and
thunderstorms along the eastern Sierra near the Highway 395 corridor
from Mammoth Lakes to Bridgeport. Storms were moving to the
northwest around 10 mph.
Half inch hail, locally heavy rain and lightning will all be
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on area lakes including Bridgeport Reservoir, get out of the
water and move indoors or inside a vehicle before storms approach.
If you can hear thunder, you are close enough to be struck by
lightning. Motorists should slow down as ponding of water and hail
on roadways can be dangerous.
&&
LAT...LON 3756 11895 3755 11897 3802 11931 3804 11931
3809 11937 3832 11954 3842 11919 3766 11870
3754 11892
TIME...MOT...LOC 2313Z 148DEG 32KT 3786 11899
WHThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 3:26 PM PDT | Special Weather Statement | REV | Lassen, Plumas | 49 min |
| Jun 19, 4:38 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 37 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.